I have had an ongoing problem with anxiety along with my manic and depressive Bipolar symptoms. My psychiatrist and I are working on relieving some of the severity of the anxiety. She prescribed me Clonazepam 0.5mg taking a 1/2 pill on an as needed basis. I have only tried taking a half pill twice when my anxiety was severe and the medication did not seem to help with my symptom at all. I felt slightly relaxed and mildly dizzy but I still had a chaotic emotion inside. So my question is, does Clonazepam have to be built up in the system to have an affect on anxiety symptoms? Also if you could give me a clinical description of what anxiety is, I may be able to determine if I even have anxiety or maybe some other kind of elevated symptom that's going on.
Dear casa222, Clonazepam, like other benzidiazepines (eg, Valium, Ativan, Xanax), is a relatively short-acting remedy for acute anxiety that is sometimes taken when needed on an occasional basis or on a standing basis. Half of a 0.25 mg pill is the smallest dose, and higher doses are sometimes needed for significant anxiety symptoms. Sedation and dizziness are among the most common side effects.
Anxiety in one form or other is one of the most common co-occurring problems in people with bipolar disorder. It may take the form of general symptoms around feeling nervous, worried, tense, fretful, apprehensive and uneasy or may have more specific symptoms such as panic (i.e., a sudden onset of physical symptoms as in a fight-or-flight response -- fast heartbeat, rapid breathing, choking feelings, dizziness, sweating, feeling as if you may pass out), obsession (thinking about the same thing over and over again, often involving thoughts that may make no sense -- like, fears of contamination, or having to check things over and over again), or, physical forms of anxiety (e.g., unexplained headache, muscle aches, body tension).
Anxiety is not the same thing as agitation -- being unable to sit still, fidgety, needing to pace or keep moving; it is also different from hypomania (having too much energy, feeling ill at ease because of a driven sense of speediness and the need to do things) or a side effect of antipsychotic drugs called akathisia (the inability to sit still, a need to keep moving). Your doctor would determine if the feelings you are experiencing are best explained by anxiety, or another cause, for which treatment may be different than a benzodiazepine.
Thank you for your response. You have given me the accurate vocabulary that I need to help both myself and my psychiatrist treat my symptoms at an optimal level. Thank you very much for your time and help.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.